Alert archive / Utah / Red Flag Warnings in 2017

Red Flag Warning 12, NWS Salt Lake City, UT

July 9, 20175 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Jul 9, 2017, 2:03 PM MDT for 5 counties in Utah. It took effect at Jul 10, 2017, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2017, 2:03 PM MDT (20:03 UTC)
In effect from
Jul 10, 2017, 12:00 PM MDT
Expired
Jul 10, 2017, 7:58 PM MDT
In force
8 hr
Issued by
NWS Salt Lake City, UT

Counties Box Elder County, UT, Davis County, UT, Salt Lake County, UT, Tooele County, UT, Utah County, UT

The radar

The Salt Lake City radar (KMTX), 57 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.1 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2017-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2017-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-421 J/kg
Mixed-layer LCL
3329 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

019 
WWUS85 KSLC 092003
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
203 PM MDT Sun Jul 9 2017

UTZ478-100600-
/O.NEW.KSLC.FW.W.0012.170710T1800Z-170711T0400Z/
/O.CON.KSLC.FW.W.0011.000000T0000Z-170710T0400Z/
Salt Lake Desert-
203 PM MDT Sun Jul 9 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONE 478...
...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM MDT MONDAY FOR
DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE
478...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for dry thunderstorms and gusty outflow winds...
which is in effect from noon to 10 PM MDT Monday.

* AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert.

* THUNDERSTORMS...Isolated to scattered thunderstorms will
  continue across portions of the area through this evening. After
  a brief lull overnight, isolated to scattered thunderstorms will
  develop once again tomorrow afternoon and evening. Although most
  of the thunderstorm activity will generate some measurable 
  rain, only a few of these storms will exceed the threshold for 
  wetting rains.

* OUTFLOW WINDS...Winds near the showers and thunderstorms will 
  be gusty and erratic, with typical speeds of 30 to 45 mph.

* IMPACTS...The threat of dry lightning and gusty microburst winds
  may be conducive to the start and rapid growth of new fires.
  Temperatures will remain at or above normal again, with 
  afternoon RH values between 10 and 15 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
lightning...dry fuel conditions...and gusty microburst winds will
create favorable conditions for new fire starts and extreme fire
behavior.

&&

$$

UTZ479-482>484-489-492>498-100400-
/O.CON.KSLC.FW.W.0011.000000T0000Z-170710T0400Z/
Wasatch Mountains-Western Uintah Basin-
Southern Ashley National Forest-Tavaputs Plateau-San Rafael Swell-
Central Utah West Desert-Central Utah Mountains-Henry Mountains-
Color Country West Desert-Color Country Mountains-Mojave Desert-
Grand Staircase-
203 PM MDT Sun Jul 9 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONES 479...482...483...484...489...492...493...494...
495...496...497 AND 498...

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire 
  Weather Zone 482 Western Uintah Basin...Fire Weather Zone 483 
  Southern Ashley National Forest...Fire Weather Zone 484 
  Tavaputs Plateau...Fire Weather Zone 489 San Rafael Swell... 
  Fire Weather Zone 492 Central Utah West Desert...Fire Weather 
  Zone 493 Central Utah Mountains...Fire Weather Zone 494 Henry 
  Mountains...Fire Weather Zone 495 Color Country West Desert... 
  Fire Weather Zone 496 Color Country Mountains...Fire Weather 
  Zone 497 Mojave Desert and Fire Weather Zone 498 Grand 
  Staircase.

* THUNDERSTORMS...Isolated to scattered thunderstorms will
  continue across much of the area through this evening. Although
  most of the thunderstorm activity will generate some measurable
  rain, only a few of these storms will exceed the threshold for 
  wetting rains.

* OUTFLOW WINDS...Winds near the showers and thunderstorms will 
  be gusty and erratic, with typical speeds of 30 to 45 mph.

* IMPACTS...The threat of dry lightning and gusty microburst winds
  may be conducive to the start and rapid growth of new fires.
  Temperatures will remain at or above normal again, with 
  afternoon RH values between 10 and 15 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
lightning...dry fuel conditions...and gusty microburst winds will
create favorable conditions for new fire starts and extreme fire
behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
5 follow-up statements
732 
WWUS85 KSLC 100334
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
934 PM MDT Sun Jul 9 2017

UTZ478-101200-
/O.EXP.KSLC.FW.W.0011.000000T0000Z-170710T0400Z/
/O.CON.KSLC.FW.W.0012.170710T1800Z-170711T0400Z/
Salt Lake Desert-
934 PM MDT Sun Jul 9 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 10 PM MDT
MONDAY FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONE 478...
...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING FOR DRY
THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE 478...

* AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert.

* THUNDERSTORMS...Thunderstorms have diminished across the area
  this evening, although showers with gusty outflow winds will
  continue through late tonight. After a brief lull overnight,
  isolated to scattered thunderstorms will develop once again
  tomorrow afternoon and evening. Although most of the
  thunderstorm activity will generate some measurable rain, only 
  a few of these storms will exceed the threshold for wetting 
  rains.

* OUTFLOW WINDS...Winds near the showers and thunderstorms will 
  be gusty and erratic, with typical speeds of 30 to 45 mph.

* IMPACTS...The threat of dry lightning and gusty microburst 
  winds may be conducive to the start and rapid growth of new 
  fires. Temperatures will remain at or above normal again, with 
  afternoon RH values between 10 and 15 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
lightning...dry fuel conditions...and gusty microburst winds will 
create favorable conditions for new fire starts and extreme fire 
behavior.

&&

$$

UTZ479-482>484-489-492>498-100445-
/O.EXP.KSLC.FW.W.0011.000000T0000Z-170710T0400Z/
Wasatch Mountains-Western Uintah Basin-
Southern Ashley National Forest-Tavaputs Plateau-San Rafael Swell-
Central Utah West Desert-Central Utah Mountains-Henry Mountains-
Color Country West Desert-Color Country Mountains-Mojave Desert-
Grand Staircase-
934 PM MDT Sun Jul 9 2017

...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING FOR DRY
THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
479...482...483...484...489...492...493...494...495...496...
497 AND 498...

Thunderstorm activity has decreased across the area tonight, and
any lingering storms are transitioning to wet storms.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
645 
WWUS85 KSLC 101045
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
445 AM MDT Mon Jul 10 2017

UTZ478-102300-
/O.CON.KSLC.FW.W.0012.170710T1800Z-170711T0400Z/
Salt Lake Desert-
445 AM MDT Mon Jul 10 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 10 PM
MDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS
FOR FIRE WEATHER ZONE 478...

* AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert.

* THUNDERSTORMS...Isolated to scattered thunderstorms will develop
  once again this afternoon and evening. Although most of the 
  thunderstorm activity will generate some measurable rain, only a
  few of these storms will exceed the threshold for wetting 
  rains.

* OUTFLOW WINDS...Winds near the showers and thunderstorms will 
  be gusty and erratic, with typical speeds of 30 to 45 mph.

* IMPACTS...The threat of dry lightning and gusty microburst 
  winds may be conducive to the start and rapid growth of new 
  fires. Temperatures will remain at or above normal again, with 
  afternoon RH values between 10 and 15 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
lightning...dry fuel conditions...and gusty microburst winds will
create favorable conditions for new fire starts and extreme fire
behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
060 
WWUS85 KSLC 102053
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
253 PM MDT Mon Jul 10 2017

UTZ478-110400-
/O.CON.KSLC.FW.W.0012.000000T0000Z-170711T0400Z/
Salt Lake Desert-
253 PM MDT Mon Jul 10 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
478...

* AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert.

* THUNDERSTORMS...Isolated to scattered thunderstorms will 
  develop once again this afternoon and evening. Although most 
  of the thunderstorm activity will generate some measurable 
  rain, only a few of these storms will exceed the threshold for 
  wetting rains.

* OUTFLOW WINDS...Winds near the showers and thunderstorms will 
  be gusty and erratic, with typical speeds of 30 to 45 mph.

* IMPACTS...The threat of dry lightning and gusty microburst winds
  may be conducive to the start and rapid growth of new fires.
  Temperatures will remain at or above normal again, with
  afternoon RH values between 13 and 18 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
lightning...dry fuel conditions...and gusty microburst winds will
create favorable conditions for new fire starts and extreme fire
behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
757 
WWUS85 KSLC 102117 AAA
RFWSLC

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Salt Lake City UT
317 PM MDT Mon Jul 10 2017

UTZ478-110400-
/O.CON.KSLC.FW.W.0012.000000T0000Z-170711T0400Z/
Salt Lake Desert-
317 PM MDT Mon Jul 10 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONE 478...

* AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert.

* THUNDERSTORMS...Isolated to scattered thunderstorms will 
  develop once again this afternoon and evening. Although most 
  of the thunderstorm activity will generate some measurable 
  rain, only a few of these storms will exceed the threshold for 
  wetting rains.

* OUTFLOW WINDS...Winds near the showers and thunderstorms will be
  gusty and erratic, with typical speeds of 25 to 40 mph.

* IMPACTS...The threat of dry lightning and gusty microburst 
  winds may be conducive to the start and rapid growth of new 
  fires. Temperatures will remain at or above normal again, with 
  afternoon RH values between 13 and 18 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
lightning...dry fuel conditions...and gusty microburst winds will
create favorable conditions for new fire starts and extreme fire
behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
387 
WWUS85 KSLC 110158
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
758 PM MDT Mon Jul 10 2017

UTZ478-110300-
/O.CAN.KSLC.FW.W.0012.000000T0000Z-170711T0400Z/
Salt Lake Desert-
758 PM MDT Mon Jul 10 2017

...RED FLAG WARNING IS CANCELLED FOR DRY THUNDERSTORMS AND GUSTY
OUTFLOW WINDS FOR FIRE WEATHER ZONE 478...

The National Weather Service in Salt Lake City has cancelled the
Red Flag Warning.

The threat of thunderstorms has diminished across the area this
evening. 

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jul 9, 10:25 AM MDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 9, 10:25 AM MDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1025 AM MDT Sun Jul 9 2017

.SYNOPSIS...Strong high pressure aloft will remain centered across
Utah today, then gradually weakening early in the week. Moisture
will remain in place across the southern half of the region but
will decrease some across the north as a drier more westerly flow
develops through midweek.

&&

.DISCUSSION...Have decreased cloud cover across the eastern
portions of the CWA for this morning as the day started off with
mostly sunny skies already. Lowered PoPs in central and northern
mountains through 18Z and removed PoPs in the Cache Valley as well
as across the Canyonlands and San Rafael areas for this morning.
SPC showed very little instability forecast in these areas through
18Z and with no distinct features to start the convection up
early, felt confident to remove threat in the valleys until after
noon.

PWs remain in the 0.80 to 1.00 inch range across southern and
western valleys this morning while between 0.60 and 0.80 of an
inch in the eastern valleys. Should see afternoon convection
developing over the mountains and drifting over the valleys late
this afternoon and evening. Some locally heavy rain is possible
but most areas will see little if any rain.

&&

.AVIATION...The SLC terminal will see VFR conditions through the
morning with some high clouds. Southeast winds are expected to shift
to the northwest between 18Z and 20Z, but there is a 40 percent
chance that nearby showers or thunderstorms will result in
periods of gusty and erratic winds between 21 and 04Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 10 PM MDT this evening for UTZ478-479-
     482>484-489-492>498.

WY...None.
&&

PUBLIC...Struthwolf
AVIATION...Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 9, 6:07 AM MDT, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
607 AM MDT Sun Jul 9 2017

UTZ001>016-019>021-517-518-WYZ021-101200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
607 AM MDT Sun Jul 9 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Temperatures will continue on the warm side across the outlook on
Sunday. Increasing moisture across the region will lead to an
increase in cloud cover and the development of scattered showers
and isolated thunderstorms later this afternoon and evening.

The showers and thunderstorms that do develop will produce some
measurable rain, though amounts for the most part will remain
light. This limited rainfall along with the gusty and erratic
winds associated with the showers and storms will bring the
potential for hazardous fire weather conditions to much of the
outlook area this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Increasing moisture to begin the week will serve to expand the
areal coverage of showers and thunderstorms on Monday. Locally
heavy rainfall could develop out of some of the stronger
showers and thunderstorms, especially across extreme southern
Utah.

Somewhat drier air will invade far northern Utah and southwest
Wyoming beginning Tuesday. Abundant moisture will remain in place
across central and southern Utah through midweek. Showers and
thunderstorms that develop over those regions will have the
potential to generate heavy rainfall, especially over the flood
prone areas of southern Utah.

High pressure aloft will strengthen once again across the region
late in the week. Temperatures will climb again across the area
with lingering afternoon and evening mountains showers and
thunderstorm heading into the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Nearby

Red Flag Warnings in Utah, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.